Alert archive / Minnesota / Heat Advisories in 2018
Heat Advisory 12, NWS Twin Cities, MN
NWS Twin Cities, MN issued this heat advisory at Jul 11, 2018, 3:30 PM CDT for 6 counties in Wisconsin; 9 counties in Minnesota. It took effect at Jul 12, 2018, 12:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2018, 3:30 PM CDT (20:30 UTC)
- In effect from
- Jul 12, 2018, 12:00 PM CDT
- Expired
- Jul 12, 2018, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Twin Cities, MN
Counties Blue Earth County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Le Sueur County, MN, Martin County, MN, Rice County, MN, Steele County, MN, Waseca County, MN, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 75 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted.
539 WWUS73 KMPX 112030 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 330 PM CDT Wed Jul 11 2018 ...HOT AND HUMID WEATHER WEDNESDAY AFTERNOON AND EARLY EVENING... MNZ076-083-091-092-120430- /O.NEW.KMPX.HT.Y.0012.180712T1700Z-180713T0100Z/ /O.CON.KMPX.HT.Y.0011.000000T0000Z-180712T0100Z/ Le Sueur-Blue Earth-Martin-Faribault- Including the cities of Le Sueur, Mankato, Fairmont, and Blue Earth 330 PM CDT Wed Jul 11 2018 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM CDT THURSDAY... The National Weather Service in Twin Cities/Chanhassen has issued a Heat Advisory, which is in effect from noon to 8 PM CDT Thursday. * TEMPERATURE...Highs in the low 90s with dew points in the low to mid 70s will produce heat indices around 100 degrees Thursday afternoon. * IMPACTS...Heat illnesses are possible for those active outdoors or those susceptible to heat illnesses, such as children and the elderly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids... keep pets hydrated... stay in an air-conditioned room...stay out of the sun...and check up on relatives and neighbors. Take extra precautions...if you work or spend time outside. When possible...reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. To reduce risk during outdoor work...the occupational safety and health administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency...call 9 1 1. && $$ MNZ077-078-084-085-093-WIZ023>028-120430- /O.NEW.KMPX.HT.Y.0012.180712T1700Z-180713T0100Z/ Rice-Goodhue-Waseca-Steele-Freeborn-St. Croix-Pierce-Dunn-Pepin- Chippewa-Eau Claire- Including the cities of Faribault, Red Wing, Waseca, Owatonna, Albert Lea, Hudson, River Falls, Prescott, Menomonie, Durand, Chippewa Falls, and Eau Claire 330 PM CDT Wed Jul 11 2018 ...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM CDT THURSDAY... The National Weather Service in Twin Cities/Chanhassen has issued a Heat Advisory, which is in effect from noon to 8 PM CDT Thursday. * TEMPERATURE...Highs in the low 90s with dew points in the low to mid 70s will produce heat indices around 100 degrees Thursday afternoon. * IMPACTS...Heat illnesses are possible for those active outdoors or those susceptible to heat illnesses, such as children and the elderly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids...stay in an air-conditioned room...stay out of the sun...and check up on relatives and neighbors. Take extra precautions...if you work or spend time outside. When possible...reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. To reduce risk during outdoor work...the occupational safety and health administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency...call 9 1 1. && $$ MNZ060>063-068>070-120430- /O.EXT.KMPX.HT.Y.0011.000000T0000Z-180713T0100Z/ Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota- Including the cities of Minneapolis, Blaine, St Paul, Stillwater, Chaska, Shakopee, and Hastings 330 PM CDT Wed Jul 11 2018 ...HEAT ADVISORY NOW IN EFFECT UNTIL 8 PM CDT THURSDAY... * TEMPERATURE...Overnight lows around 75 degrees Thursday morning are expected to provide little relief from the heat tonight. Highs in the low 90s with dew points in the low to mid 70s will produce heat indices around 100 degrees Thursday afternoon. * IMPACTS...Heat illnesses are possible for those active outdoors or those susceptible to heat illnesses, such as children and the elderly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids... keep pets hydrated... stay in an air-conditioned room...stay out of the sun...and check up on relatives and neighbors. Take extra precautions...if you work or spend time outside. When possible...reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. To reduce risk during outdoor work...the occupational safety and health administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency...call 9 1 1. && $$ MNZ047>051-054>059-064>067-073>075-082-120100- /O.CON.KMPX.HT.Y.0011.000000T0000Z-180712T0100Z/ Stevens-Pope-Stearns-Benton-Sherburne-Lac Qui Parle-Swift- Chippewa-Kandiyohi-Meeker-Wright-Yellow Medicine-Renville-McLeod- Sibley-Redwood-Brown-Nicollet-Watonwan- Including the cities of Morris, Glenwood, St Cloud, Foley, Elk River, Madison, Benson, Montevideo, Willmar, Litchfield, Monticello, Granite Falls, Olivia, Hutchinson, Gaylord, Redwood Falls, New Ulm, St Peter, and St James 330 PM CDT Wed Jul 11 2018 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * TEMPERATURE...Highs in the low 90s with dew points in the low to mid 70s continue to result in heat indices around 100 to 105 degrees this afternoon and evening. * IMPACTS...Heat illnesses are possible for those active outdoors or those susceptible to heat illnesses, such as children and the elderly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids... keep pets hydrated... stay in an air-conditioned room...stay out of the sun...and check up on relatives and neighbors. Take extra precautions...if you work or spend time outside. When possible...reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. To reduce risk during outdoor work...the occupational safety and health administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency...call 9 1 1. && $$
5 follow-up statements
561 WWUS73 KMPX 120225 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 925 PM CDT Wed Jul 11 2018 MNZ060>063-068>070-121030- /O.CON.KMPX.HT.Y.0011.000000T0000Z-180713T0100Z/ Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota- Including the cities of Minneapolis, Blaine, St Paul, Stillwater, Chaska, Shakopee, and Hastings 925 PM CDT Wed Jul 11 2018 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THURSDAY... * TEMPERATURE...Overnight lows around 75 degrees into Thursday morning are expected to provide little relief from the heat. Highs in the low 90s with dew points in the low to mid 70s on Thursday afternoon will produce heat indices around 100 degrees. * IMPACTS...Heat illnesses are possible for those active outdoors or those susceptible to heat illnesses, such as children and the elderly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids... keep pets hydrated... stay in an air-conditioned room...stay out of the sun...and check up on relatives and neighbors. Take extra precautions...if you work or spend time outside. When possible...reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. && $$ MNZ076>078-083>085-091>093-WIZ023>028-121030- /O.CON.KMPX.HT.Y.0012.180712T1700Z-180713T0100Z/ Le Sueur-Rice-Goodhue-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Le Sueur, Faribault, Red Wing, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Hudson, River Falls, Prescott, Menomonie, Durand, Chippewa Falls, and Eau Claire 925 PM CDT Wed Jul 11 2018 ...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM CDT THURSDAY... * TEMPERATURE...Highs in the low 90s with dew points in the low to mid 70s will produce heat indices around 100 degrees Thursday afternoon. * IMPACTS...Heat illnesses are possible for those active outdoors or those susceptible to heat illnesses, such as children and the elderly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids...stay in an air-conditioned room...stay out of the sun...and check up on relatives and neighbors. Take extra precautions...if you work or spend time outside. When possible...reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. && $$
754 WWUS73 KMPX 120921 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 421 AM CDT Thu Jul 12 2018 MNZ060>063-068>070-121730- /O.CON.KMPX.HT.Y.0011.000000T0000Z-180713T0100Z/ Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota- Including the cities of Minneapolis, Blaine, St Paul, Stillwater, Chaska, Shakopee, and Hastings 421 AM CDT Thu Jul 12 2018 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * TEMPERATURE...Highs this afternoon in the low 90s with dew points in the low to mid 70s on will produce heat indices around 100 degrees. * IMPACTS...Heat illnesses are possible for those active outdoors or those susceptible to heat illnesses, such as children and the elderly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids... keep pets hydrated... stay in an air-conditioned room...stay out of the sun...and check up on relatives and neighbors. Take extra precautions...if you work or spend time outside. When possible...reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. && $$ MNZ076>078-083>085-091>093-WIZ023>028-121730- /O.CON.KMPX.HT.Y.0012.180712T1700Z-180713T0100Z/ Le Sueur-Rice-Goodhue-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Le Sueur, Faribault, Red Wing, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Hudson, River Falls, Prescott, Menomonie, Durand, Chippewa Falls, and Eau Claire 421 AM CDT Thu Jul 12 2018 ...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... * TEMPERATURE...Highs in the low 90s with dew points in the low to mid 70s will produce heat indices around 100 degrees Thursday afternoon. * IMPACTS...Heat illnesses are possible for those active outdoors or those susceptible to heat illnesses, such as children and the elderly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids...stay in an air-conditioned room...stay out of the sun...and check up on relatives and neighbors. Take extra precautions...if you work or spend time outside. When possible...reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. && $$
533 WWUS73 KMPX 121710 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1210 PM CDT Thu Jul 12 2018 MNZ060>063-068>070-130100- /O.CON.KMPX.HT.Y.0011.000000T0000Z-180713T0100Z/ Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota- Including the cities of Minneapolis, Blaine, St Paul, Stillwater, Chaska, Shakopee, and Hastings 1210 PM CDT Thu Jul 12 2018 ...HEAT ADVISORY REMAINS IN EFFECT THROUGH THIS EVENING... * TEMPERATURE...Highs this afternoon in the low 90s with dew points in the low to mid 70s will produce heat indices around 100 degrees. * IMPACTS...Heat illnesses are possible for those active outdoors or those susceptible to heat illnesses, such as children and the elderly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids... keep pets hydrated... stay in an air-conditioned room...stay out of the sun...and check up on relatives and neighbors. Take extra precautions...if you work or spend time outside. When possible...reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. && $$ MNZ076>078-083>085-091>093-WIZ023>028-130100- /O.CON.KMPX.HT.Y.0012.000000T0000Z-180713T0100Z/ Le Sueur-Rice-Goodhue-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Le Sueur, Faribault, Red Wing, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Hudson, River Falls, Prescott, Menomonie, Durand, Chippewa Falls, and Eau Claire 1210 PM CDT Thu Jul 12 2018 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * TEMPERATURE...Highs in the low 90s with dew points in the low to mid 70s will produce heat indices around 100 degrees Thursday afternoon. * IMPACTS...Heat illnesses are possible for those active outdoors or those susceptible to heat illnesses, such as children and the elderly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids...stay in an air-conditioned room...stay out of the sun...and check up on relatives and neighbors. Take extra precautions...if you work or spend time outside. When possible...reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. && $$
104 WWUS73 KMPX 130006 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 706 PM CDT Thu Jul 12 2018 MNZ060>063-068>070-130115- /O.CAN.KMPX.HT.Y.0011.000000T0000Z-180713T0100Z/ Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota- Including the cities of Minneapolis, Blaine, St Paul, Stillwater, Chaska, Shakopee, and Hastings 706 PM CDT Thu Jul 12 2018 ...HEAT ADVISORY IS CANCELLED... The National Weather Service in Twin Cities/Chanhassen has cancelled the Heat Advisory. $$ MNZ076>078-WIZ023>027-130115- /O.CAN.KMPX.HT.Y.0012.000000T0000Z-180713T0100Z/ Le Sueur-Rice-Goodhue-St. Croix-Pierce-Dunn-Pepin-Chippewa- Including the cities of Le Sueur, Faribault, Red Wing, Hudson, River Falls, Prescott, Menomonie, Durand, and Chippewa Falls 706 PM CDT Thu Jul 12 2018 ...HEAT ADVISORY IS CANCELLED... The National Weather Service in Twin Cities/Chanhassen has cancelled the Heat Advisory. $$ MNZ083>085-091>093-WIZ028-130115- /O.CON.KMPX.HT.Y.0012.000000T0000Z-180713T0100Z/ Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Eau Claire- Including the cities of Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, and Eau Claire 706 PM CDT Thu Jul 12 2018 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * TEMPERATURE...Heat indices around 100 degrees. * IMPACTS...Heat illnesses are possible for those active outdoors or those susceptible to heat illnesses, such as children and the elderly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids...stay in an air-conditioned room...stay out of the sun...and check up on relatives and neighbors. Take extra precautions...if you work or spend time outside. When possible...reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. && $$ Borghoff
165 WWUS73 KMPX 130106 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 806 PM CDT Thu Jul 12 2018 MNZ083>085-091>093-WIZ028-130215- /O.EXP.KMPX.HT.Y.0012.000000T0000Z-180713T0100Z/ Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Eau Claire- Including the cities of Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, and Eau Claire 806 PM CDT Thu Jul 12 2018 ...HEAT ADVISORY HAS EXPIRED... $$ Borghoff
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this heat advisory went out at Jul 11, 1:21 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 11, 1:21 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
121 PM CDT Wed Jul 11 2018
.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Wed Jul 11 2018
Early this morning, a shortwave trough was moving eastward across
southern Alberta and Saskatchewan with the main upper low expected
to deepen through the morning over southern Saskatchewan. At the
surface, the low pressure center was taking shape across southern SK
and will continue to deepen through the morning, with a trailing
cold front southward across the western Dakotas, and a warm front
extending in a SSE direction across the eastern Dakotas.
Upper level cloud cover from the MCS moving along the North
Dakota/Canadian border has begun spilling southward and will lead
to mostly cloudy skies for a couple hours early this morning. The
MCS will have lost the support of the low level jet and the cloud
cover should be rather thin and will scatter out as the morning
progresses. The warm front associated with the Saskatchewan low
will continue moving eastward today, reaching eastern MN by 18Z.
The SSW winds behind the front will usher in surface dew points to
near 75 degrees which will pool just behind the boundary. This
combined with forecast highs in the low 90s will lead to heat
indices in the 100- 105 degree range, and hence left the Heat
Advisory in place across much of southern MN for today.
The other concern this afternoon besides the heat is the chance for
thunderstorms to develop along the warm front as the combination of
temps around 90 and dew points in the mid 70s lead to a very
unstable environment. 700H temps will still be quite warm, which
may hinder the coverage and strength of thunderstorm development
along the boundary this afternoon, but more and more guidance
continues to show convective initiation around 4-5PM in a north
to south orientation along the boundary from near Mille Lacs Lake
southward through Mankato and to the Iowa border. Hence, increased
PoPs for this area late this afternoon. In terms of severe
potential, these storms would need to overcome the warm 700H to
really produce strong updrafts which is possible. If storms are
able to do so, central MN would have the highest risk of severe
weather. Effective shear and helicity appears best across northern
MN this afternoon, and also upper level winds will be stronger,
however a tornado risk is possible across portions of central MN
given the decent low level shear and helicity parameters, and
strong instability. Hence, SPC has highlighted much of northern MN
in a 5% tornado risk, but it does bleed south into central MN
including the Mille Lacs Lake area. Damaging winds and hail will
also be a threat if the storms can overcome the mid level warm
nose as well. Weaker effective shear to the south means less of a
risk across southern MN. Overall, the afternoon risk is very
conditional on storms being able to overcome the mid level warm
air.
For tonight, the main cold front will eventually move into
northwestern MN and send clusters of storms southeast along the
front. The best chance for storms will be across east central MN
into western WI due to shortwave energy and height falls being
placed farther east as the front approaches, so there is a lack of
additional forcing other than the surface front itself farther west.
These storms could also be severe with damaging winds and large
hail the threats.
.LONG TERM...(Thursday through Tuesday)
Issued at 400 AM CDT Wed Jul 11 2018
Main story for the long term is we look to remain uncomfortably
humid through this weekend, with relief from the oppressive humidity
finally coming next week. With that humidity will also come
thunderstorm chances. Best chances will come with fropas Thursday
and Sunday, though Friday and Saturday will likely not be completely
dry either.
From the large scale perspective, not a whole lot of change in the
pattern is expected over the next week. The main belt of westerlies
and associated shortwaves will be up across Canada, with much of the
CONUS dominated by a broad sub-tropical ridge. The jet across Canada
will be far enough south though that shortwaves embedded within it
will be able to send the occasional front our direction. These
fronts will be fading over the area as they encounter the CONUS
ridge and it's not until this weekend/early next week that we will
see a Canadian wave dig far enough south to suppress the ridge
locally and allow one of these fronts to actually clear MN and allow
for drier air from Canada to work in.
Main question for Thursday is where do outflow boundaries from
Wednesday night push the front for the afternoon. Model consensus
would place the front near where the SPC has a slight risk of severe
weather in their Day 2 outlook, though this could easily end up
displaced 100 miles farther north or south depending on how
vigorous convection is Wednesday night/Thursday morning ends up
being. No matter where the boundary ends up, it will be
characterized by a very unstable airmass (thanks to near 90 temps
with low/mid 70 dewps), but everything else (forcing, shear, and mid
level lapse rates) looks to be weak. Given the instability in a
weakly stable environment, we should see fairly widespread
convection develop near the boundary during the afternoon that will
last through much of night. Lack of shear means we are heading
toward multi-cell clusters and weak mid-level lapse rates will limit
the hail threat, think even the slight risk from the SPC Day 2
outlook based on the wind threat may be a stretch (definitely worth
at least a marginal). Of course with pwats up around 2 inches, we
will see torrential downpours, but with a weakening trend through
the night noted with the LLJ, the threat for training or storm
anchoring on a boundary looks limited, so a widespread excessive
rainfall threat is not anticipated either.
For Friday and Saturday, the boundary from Thursday becomes rather
ill-defined, but its moisture and associated instability will remain
behind. Forcing is negligible in terms of shortwaves or low level
convergence, but the degree of instability will likely result in the
development of isolated to scattered thunderstorms during the
afternoon/evening hours both days. Friday mainly across southern MN,
while the return of southerly flow adds pretty much the entire area
into at least the isolated thunderstorm risk on Saturday.
For Sunday a strong shortwave going across central Canada will send
another cold front into the upper MS Valley. Once again shear looks
lacking and the environment for Sunday does not look all that
different from Thursday, so an at least marginal threat for severe
weather (mainly wind) and excessive rainfall would exist.
Beyond Sunday, confidence in the forecast falls off. The GFS has the
Sunday front being much stronger than the Euro and it drives the
front well southeast of us by Monday afternoon, with Pwats under 1"
and dewpoints in the 50s quickly returning. The ECMWF is much slower
with the boundary and stalls it out over MN on Monday and doesn't
kick out of the area until Tuesday when it finally gets pushed south
by a stronger front coming out of Canada. For now, we have a dry
forecast going Monday and Tuesday, but this could certainly change
if the Euro solution turns out to be correct.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 120 PM CDT Wed Jul 11 2018
Two periods of thunderstorms are possible through the period. The
first comes between 5-10 pm where a few isolated thunderstorms are
possible across eastern MN. have included a VCTS at MSP & MKT to
convey this threat with a lesser probability at RNH. The second
comes after midnight & continues into the early morning, there is
still some uncertain on where the thunderstorm complex tonight will
track so have covered this threat with PROB30s at affected
terminals. Outside of any impacts from thunderstorms, conditions
will be VFR with southerly winds this afternoon becoming
southwesterly tomorrow morning.
KMSP...Can't rule out an isolated thunderstorm impacting the
terminal between 6-9 this evening, overall chances look low so
will cover with a VCTS. Will have to see how far south the
expected thunderstorm complex overnight can make it but there
looks to be another chance of thunderstorms around sunrise
tomorrow. Additional thunderstorm development is expected Thursday
afternoon but the best chances tomorrow afternoon may stat south
of the terminal.
/OUTLOOK FOR KMSP/
Friday...MVFR possible with a chance of showers & thunderstorms.
Variable winds around 5 kts.
Saturday...MVFR possible with a chance of showers & thunderstorms.
Winds E around 5 kts.
Sunday...MVFR possible with a chance of showers & thunderstorms.
Winds NW 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory until 8 PM CDT this evening for MNZ047>051-054>070-
073>076-082-083-091-092.
&&
SHORT TERM...SPD
LONG TERM...MPG
AVIATION...ETAHazardous weather outlook, Jul 11, 12:45 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1245 PM CDT Wed Jul 11 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 121745- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1245 PM CDT Wed Jul 11 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A Heat Advisory is in effect for most of central and southern Minnesota this afternoon and evening. Heat indices of 100 to 105 degrees are expected. There is a slight chance for thunderstorms this afternoon across portions of eastern MN and western WI. Another round of storms are expected to move south from northern MN overnight and move across portions of central MN and west central WI very late tonight into Thursday morning. The storms today and tonight could be severe and may cause flash flooding in localized areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms are likely Thursday and Thursday night. In addition, heat indices will approach 95 to 100 degrees across far southern MN on Thursday. There is a chance for more thunderstorms across the region on Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Heat Advisories in Minnesota, 2018Heat Advisories in Wisconsin, 2018Every heat advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.